05.10.16

Dr Oli: Diving and enlarged prostates

Q: I find articles on health safety issues very informative and interesting, so I guess we owe you and your font of diving-related knowledge a big debt of gratitude. Well now all that obsequiousness is over and done with I hope you'll be able to advise on the following. Advancing years have not been particularly kind to my health, and, to put in bluntly, the passage of time has been obstructing the passage of urine on an increasingly disruptive basis. One visit to the GP and the snick of a rubber glove later, and I have been diagnosed with... BPH (Benign Prostatic Hyperplasia). At 63, would the prescription of one capsule of tamsulosin hydrochloride (367 micrograms per capsule) affect me in any way? I have not donned my gear for nigh on 18 months and am feeling the urge to dive with nearly the same intensity as the urge to pee. Yours in desperation!

A: A bit of blatant ego massaging never goes amiss, so thank you for your kind words. I have a few for you too: you can continue to dive with an enlarged prostate, with one or two caveats, of course. BPH is one of the penalties of being male, or more accurately, of testosterone and related hormones. Around 2.7% of men aged 45-49 will have BPH; this figure rises to 24% by the age of 80. However, in a study of 26 eunuchs living in Beijing in 1960, the prostate could not be felt in 81%. So perhaps castration, or moving to China (both somewhat radical options) can reduce the risk. With regards to diving, the profound diuresis (increased urine production) that immersion in water induces can become more problematic with existing BPH, so take care to empty your bladder before and after each dive (and preferably not during, unless you're wearing someone else's wetsuit of course). Tamsulosin, or "Flomax" (its deliciously literal trade name), can cause significant nasal congestion, so you'd be wise to make sure you can equalise properly in the shallows before leaping into the depths. It can also drop your blood pressure, which shouldn't be an issue unless your BP is low already; in which case it may cause you to feel faint or short of breath. Again, a few cautious shallow dives should highlight any impending problems or susceptibility to this.

For more Dive Doctor questions, click here

Keep up with all the latest diving news and reviews by following Sport Diver on Facebook and Twitter


Send to Friend
0 stars Average Article Rating
Login Required!
Sorry - You must be a registered user & logged in to rate this. Login | Register
Your Rating
buy the latest issue of Sport Diver magazine